NSAIDs exacerbate exercise-induced small intestinal injury

December 12, 2012
NSAIDs exacerbate exercise-induced small intestinal injury
Nonsteroidal anti-inflammatory drugs aggravate exercise-induced small intestinal injury in athletes, according to a study published in the December issue of Medicine & Science in Sports & Exercise.

(HealthDay)—Nonsteroidal anti-inflammatory drugs (NSAIDs) aggravate exercise-induced small intestinal injury in athletes, according to a study published in the December issue of Medicine & Science in Sports & Exercise.

Kim van Wijck, M.D., from the Maastricht University Medical Center in the Netherlands, and colleagues studied nine healthy, trained men under four conditions: 400 mg twice before cycling; cycling without ibuprofen; 400 mg ibuprofen twice at rest; and rest without ibuprofen intake. Plasma intestinal fatty acid binding protein (I-FABP) levels were used to assess small intestinal injury. Liquid chromatography and mass spectrometry were used to measure urinary excretion of orally ingested multi-sugar test probes to assess gastrointestinal permeability.

The researchers observed increased I-FABP levels with both ibuprofen consumption and cycling, indicative of small intestinal injury. Levels were highest after cycling with ibuprofen versus cycling without ibuprofen and rest with or without ibuprofen. Small intestinal permeability increased, particularly after with ibuprofen, indicative of gut barrier integrity loss. There was a significant correlation between the extent of intestinal injury and barrier dysfunction.

"The current study shows that, in healthy endurance athletes, NSAID consumption can aggravate exercise-induced small intestinal injury and induces loss of gut barrier function," the authors write. "We consider it of utmost importance to increase the awareness of athletes and trainers toward the potential negative effects of and recommend that the use of NSAIDs in the absence of a clear medical indication should be discouraged."

Explore further: Fetal NSAID exposure not tied to persistent pulmonary HTN

More information: Full Text

Related Stories

Fetal NSAID exposure not tied to persistent pulmonary HTN

December 3, 2012

(HealthDay)—There appears to be no association between persistent pulmonary hypertension of the newborn (PPHN) and gestational exposure to nonsteroidal anti-inflammatory drugs (NSAIDs), including ibuprofen, according to ...

Recommended for you

Study shows blood products unaffected by drone trips

December 7, 2016

In what is believed to be the first proof-of-concept study of its kind, Johns Hopkins researchers have determined that large bags of blood products, such as those transfused into patients every day, can maintain temperature ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.